Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS San Diego, CA

July 30, 2022Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 30, 2022, 6:11 PM PDT for Riverside County, San Bernardino County, California. It was in force for 97 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 6:11 PM PDT (01:11 UTC)
Expired
Jul 30, 2022, 7:48 PM PDT
In force
97 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:15 PM PDTHEAVY RAIN 1.341 S Forest Falls, CAYUCAIPA RIDGE 1.34 INCHES MEASURED IN 1 HOUR.
Jul 30, 6:25 PM PDTFLOOD4 Sw Forest Falls, CAA CAR WAS REPORTED STUCK IN FLOOD WATERS ON UPPER OAK GLEN AT POTATO CANYON ROAD.
Jul 30, 6:25 PM PDTFLASH FLOOD4 Sw Forest Falls, CACORRECTS PREVIOUS FLOOD REPORT FROM 4 SW FOREST FALLS. A CAR WAS REPORTED STUCK IN FLOOD WATERS AT OAK GLEN ROAD AND POTATO CANYON ROAD. 10 HOMES WERE SHELTER IN PLACE DUE TO FLASH FLOOD OF POTATO CANYON FROM BIRCH CREEK. YUCAIPA RIDGE RECORDED 1.5 INCHES IN A
Jul 30, 6:30 PM PDTFLASH FLOOD4 Sw Forest Falls, CACORRECTS PREVIOUS FLOOD REPORT FROM 4 SW FOREST FALLS. POTATO CANYON ROAD AT BIRCH CREEK COMPLETELY COVERED IN MUD AND DEBRIS. SAN BERNARDINO COUNTY FIRE POSTED VIDEO OF FLOODING ON SCENE. ROAD CLOSED SATURDAY NIGHT INTO SUNDAY MORNING AT OAK GLEN ROAD. 10 RES
Jul 30, 7:00 PM PDTHEAVY RAIN 1.811 S Forest Falls, CAYUCAIPA RIDGE DAILY TOTAL RAINFALL. FLOOD CONTROL RAIN GAUGE.
Jul 30, 7:20 PM PDTFLOOD4 Sw Forest Falls, CAPOTATO CANYON ROAD AT BIRCH CREEK COMPLETELY WASHED OUT. ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS56 KSGX 310111
FFWSGX
CAC065-071-310300-
/O.NEW.KSGX.FF.W.0005.220731T0111Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
611 PM PDT Sat Jul 30 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  The Apple and El Dorado burn scar in...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 800 PM PDT.

* At 611 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Apple and El Dorado 
  Burn Scar. Between 0.5 and 1 inch of rain has fallen. Additional 
  rainfall amounts of 0.5 to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Apple and
           El Dorado Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Apple and El Dorado Burn Scar.

* Some locations that will experience flash flooding include...
  Yucaipa, Forest Falls, Mount San Gorgonio, Banning, Big Bear Lake, 
  Hwy 38 Between Yucaipa And Onyx Summit, Seven Oaks, Angelus Oaks, 
  Mountain Home Village, Hwy 38 Between Onyx Summit And Sugarloaf, 
  Calimesa, Barton Flats Campground, Heart Bar Campground, Cherry 
  Valley, Morongo Indian Reservation and Woodlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall may cause 
extensive and severe flash flooding of creeks, streams, and ditches 
in the El Dorado and Apple Burn Scars. Severe debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters, climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3400 11699 3404 11704 3416 11701 3419 11696
      3424 11680 3422 11680 3397 11676 3397 11694

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
1 follow-up statement
578 
WGUS76 KSGX 310248
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
748 PM PDT Sat Jul 30 2022

CAC065-071-310258-
/O.CAN.KSGX.FF.W.0005.000000T0000Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
748 PM PDT Sat Jul 30 2022

...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR IS 
CANCELLED FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3400 11699 3404 11704 3416 11701 3419 11696
      3424 11680 3422 11680 3397 11676 3397 11694

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:07 PM PDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 2:07 PM PDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
207 PM PDT Sat Jul 30 2022

.SYNOPSIS...
Monsoonal moisture and instability will support scattered showers
and thunderstorms this weekend. The storms will be focused in the
mountains and deserts in the afternoons, but a few could drift
farther west into the valleys. Conditions become less favorable
for widespread showers and thunderstorms on Monday, then decrease as
drier and more stable conditions return. Temperatures will be near,
to slightly below average through next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Much of the mid/high-level clouds from this morning had thinned or
dissipated by noon. This aided in Isolated thunderstorm development
around midday. With ample heating now in place, a continuation of
showers and thunderstorms is expected into the evening. A Flood
Watch is in effect through 11 PM PDT for the potential of very heavy
downpours, resulting in localized flash flooding, mainly near the
mountains, but a few could drift into the valleys due to easterly
winds aloft.

Due to the very high moisture level in the atmosphere (near two
inches), and a weak easterly wave traversing the area, a Flood Watch
is in effect today for inland areas, away from the coast. Very heavy
rainfall rates are possible, which could lead to flash flooding.
Another active day of showers and thunderstorms is expected on
Sunday. A slow drying of the atmosphere begins on Sunday and will
continue through Tuesday, but sufficient moisture and instability
will continue to support PM thunderstorms, gradually becoming more
tethered to the mountains and high desert areas as winds aloft turn
a little more south of east.

High pressure aloft, centered over Lake Tahoe, will slowly drift
east, and then SE through Monday, and eventually merge with an E-W
oriented ridge along the Gulf Coast States next week. Between these
two systems, a conveyor belt has been set up, transporting moisture
into the Desert SW from the Gulf of Mexico. This will continue
through Monday, before flow aloft turns more SW over California, in
conjunction with a trough just off the West Coast. That should end
this monsoonal episode until later in the week, when flow aloft
again guides more monsoonal moisture our way.

Given the potential for a lot of clouds and elevated moisture/
humidity levels over the next few days, followed by weakening high
pressure aloft later next week, daytime temperatures are forecast to
remain near, or below average through the forecast period.

&&

.AVIATION...
302000Z...Coast/Valleys...SCT-BKN high clouds at/above 10,000 feet
MSL will prevail through this afternoon. TSRA possible through
tonight, most likely in the eastern valleys, but could reach western
valleys and the coast this evening and tonight. Confidence is low in
showers and thunderstorms impacting coastal terminals, so have left
TSRA out of the TAFs for now. Lightning, gusty erratic winds and
locally heavy rain are possible in any storm that develops. Patchy
low clouds will reform after 08Z Sunday, with bases 1200-1500 feet
MSL. Ceilings most likely at coastal terminals 10-14Z Sunday.
Scatter out 15-17Z.

Mountains/Deserts...SCT-BKN high clouds at/above 10,000 feet MSL
through today. TSRA expected through 06Z Sunday. Lightning, gusty
erratic winds and heavy rain are possible in any storm that
develops. Most of the shower and thunderstorm activity will diminish
after 06Z, though a few storms could pop-up tonight into Sunday
morning.

&&

.MARINE...
A slight chance of thunderstorms will develop this afternoon, with
thunderstorms possible through Sunday evening. Cloud-to-water
lightning and hazardous winds and seas will be possible near any
thunderstorms. An increasing southerly swell from 180-200 degrees
with a period of 13-14 seconds is expected Sunday through Wednesday
due to the remnants of Hurricane Frank.

&&

.BEACHES...
There is a slight chance of thunderstorms today through Sunday at
the beaches. Any thunderstorm could produce deadly lightning.

Hurricane Frank will generate hazardous surf conditions, including
strong rip currents, Sunday night through Wednesday. The 6 foot
south swell from 180-200 degrees at a period of 12-14 seconds will
generate surf of 4-6 feet with local sets to 7 feet, mainly at south-
facing beaches. Highest surf will be in northern Orange County.

&&

.SKYWARN...
Skywarn activation is requested today and will likely be needed
tomorrow as well.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 11 AM to 11 PM today for the
     Apple and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Deserts-San Diego County Mountains-San Gorgonio Pass
     Near Banning.

     Beach Hazards Statement from 8 AM today through
     Wednesday afternoon for Orange County Coastal Areas-San
     Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...10
AVIATION/MARINE/BEACHES...Connolly

In the hours before

Special weather statement, Jul 30, 4:31 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Diego CA
431 PM PDT Sat Jul 30 2022

CAZ055-060-310015-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
431 PM PDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of San Bernardino
County through 515 PM PDT...

At 431 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Lucerne Valley, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Victorville, Apple Valley, Lucerne Valley and I-15 Between
Victorville And Barstow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3469 11690 3452 11677 3436 11705 3471 11728
TIME...MOT...LOC 2331Z 060DEG 10KT 3458 11693

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Adams
Local storm report, Jul 30, 5:10 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
510 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLOOD            6 N LUCERNE VALLEY      34.54N 116.95W
07/30/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            STATE ROAD 247 AT NORTHSIDE ROAD WATER OVER
            ROADWAY INCLUDING ROCKS AND DEBRIS.

&&

AOT
Local storm report, Jul 30, 5:12 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
512 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            12 N LUCERNE VALLEY     34.62N 116.98W
07/30/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            SR 247 AND MEANDER RD VEHICLE STUCK IN MUD.

&&

AOT
Local storm report, Jul 30, 5:25 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLOOD            7 ESE HELENDALE         34.72N 117.19W
07/30/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            I-15 SOUTHBOUND AND NORTHBOUND LANES
            FLOODED.

&&

AOT
Local storm report, Jul 30, 5:33 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 NNE RUNNING SPRINGS   34.26N 117.09W
07/30/2022  M41 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION SE368 GREEN VALLEY LAKE
            (SCE368).

&&

AOT
Local storm report, Jul 30, 5:48 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
548 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     DEBRIS FLOW      5 W BIG BEAR LAKE       34.25N 117.01W
07/30/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ROCK SLIDE COVERING BOTH LANES OF HIGHWAY
            18. MULTIPLE VEHICLES HIT BY ROCKS AND
            DAMAGED.

&&

GREGORIA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:14 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 30, 5:21 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 30, 5:59 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jul 31, 2:01 AM PDTFlood WatchSGXRiverside, San Bernardino18 hr
Jul 31, 11:24 AM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino4 hr
Jul 31, 12:13 PM PDTSpecial Weather StatementSGX62 min
Jul 31, 12:56 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 31, 1:21 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Jul 31, 1:37 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 31, 3:29 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.